Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2004, 9:17 PM CDT for Chase County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 9:17 PM CDT (02:17 UTC)
- Expired
- May 12, 2004, 10:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chase County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2232 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 130217 SVRICT KSC017-130315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 918 PM CDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN CENTRAL KANSAS * UNTIL 1015 PM CDT. * AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF CEDAR POINT...OR ABOUT 11 MILES SOUTHEAST OF MARION...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ELMDALE AROUND 945 PM CDT... NEAR COTTONWOOD FALLS AROUND 955 PM CDT... NEAR STRONG CITY AROUND 1000 PM CDT... 9 MILES NORTHWEST OF MILE POST 115 ON THE KANSAS TURNPIKE AROUND 1010 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS OF 60 TO 75 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE COUNTY UNTIL 1015 PM CDT. LAT...LON 3843 9681 3815 9681 3822 9635 3851 9647 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:55 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 12, 5:55 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 555 PM CDT WED MAY 12 2004 .DISCUSSION...MESOSCALE UPDATE ANTICIPATING RAPID T-STORM DEVELOPMENT NEAR DRYLINE BULGE OVER NW OK AND TOWARD PRATT AREA NEXT HOUR OR TWO. EXTREMELY UNSTABLE AIRMASS AND SUFFICIENT SHEAR ON LAMONT PROFILER SUPPORT SUPERCELL DEVELOPMENT WITH THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS. ALSO CONCERNED ABOUT TORNADO POTENTIAL, WHICH MAY INCREASE THRU FIRST FEW HOURS AFTER SUNSET AS LLJ INCREASES. WILL NEED TO MONITOR CLOSELY. ALSO NON-SUPERCELL TORNADO POSSIBLE ALONG COLDFRONT IF WE CAN GET VIGOROUS UPDRAFT DEVELOPMENT, GIVEN POTENTIAL FOR CYCLONIC VORTICES ALONG BOUNDARY. WOLF ------------------------------------- 340 PM CDT WED MAY 12 2004 .DISCUSSION... FORECAST FOCUS IS ON SEVERE WEATHER/FLOODING POTENTIAL TONIGHT INTO THURSDAY EVENING. TONIGHT: COLD FRONT HAS PRETTY MUCH STALLED ALONG A LINE FROM MANHATTAN TO HUTCHINSON, TO N OF PRATT. AIRMASS S OF THE FRONT WL BECOME VERY UNSTABLE LATE THIS PM/EVE WITH SBCAPES OF 3000-4000. CAP SHOULD WEAKEN TO NIL AS NEXT SHORTWAVE EJECTS OUT OF CO/NM ACROSS NWRN KS THIS EVE. 0-6KM SHEAR INDICATED TO BE AROUND 40-45 KTS THRU THIS EVE. SO A FEW SEVERE THUNDERSTORMS SHOULD DEVELOP BY THIS EVE ALONG THE FRONT AND PSBLY JUST E OF THE DRYLINE EXTENDING FM P28 SWD THRU NWRN OK. THE STORMS MAY MERGE INTO LINES ALONG THE FRONT, BUT A FEW DISCRETE SUPERCELLS MAY DEVELOP OR MOVE INTO S-CNTRL KS, W OF I-135. A 45 KNOT 850 LOW LEVEL JET WL THEN DEVELOP BY LATE EVENING, WITH STRONG MOISTURE CONVERGENCE EXPECTED N OF THE SFC FRONT IN CNTRL KS OVERNIGHT. THEREFORE SHOULD SEE AN MCS DEVELOP THERE. PRECIPITABLE WATER VALUES RUNNING 1.25 TO 1.5 IN, SO HEAVY RAINFALL PSBL, THEREFORE ISSUING A FLOOD WATCH FOR CNTRL KS TONIGHT INTO THURS AM. COULD SEE ADDITIONAL HAIL/WIND REPORTS OVERNIGHT. THURS-THURS NIGHT: CONVECTION WL LIKELY CONTINUE RIGHT INTO THE THURSDAY AFTERNOON HOURS DUE TO STRONG ISENTROPIC LIFT, DESPITE A GRADUAL WEAKENING OF THE LLJ. BRUNT OF CONVECTION SHOULD SHIFT INTO SERN KS FOR THE AFTERNOON/EVENING HOURS WITH THE RR QUAD OF THE UPR JET. SOME LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING PSBL THERE IN THE PM/EVE, HOWEVER THE LIFT SHOULD GRADUALLY WEAKEN LATE THURS NIGHT AS THE 850 WINDS VEER AND THE ISENTROPIC DOWNGLIDE COMMENCES. A LARGE TEMPERATURE CONTRAST WL BE NOTED ACROSS OUR FCST AREA, WITH HIGHS RANGING FM THE COOL 50S IN CNTRL KS, TO NR 80 IN THE FAR SE. MUCH COOLER THURS NIGHT AS THE RAIN ENDS AND DRIER AIR FILTERS IN VIA NWRLY WINDS. FRIDAY: REMOVED ALL POPS. THE LOW LEVEL ANTICYCLONE WILL SPREAD ACROSS THE FCST AREA WITH LGT/VAR WINDS AND DRIER AIR. GIVEN DECENT SUN, HIGHS IN LOW-MID 60S LOOK REASONABLE. SFC RIDGE WL REMAIN ANCHORED OVER ERN KS FRI NIGHT AND WITH ENOUGH LINGERING BOUNDARY LAYER MOISTURE AND LIGHT WINDS, COULD SEE AT LEAST SOME PATCHY FOG FORMATION. SAT: 12Z GFS STILL INDICATING THAT IT WL BE DRY AND PLEASANT WITH HIGHS IN THE LOW-MID 70S, WITH SFC RIDGE SLOW TO MOVE THROUGH ERN KS. SUN-WED: GFS AND ECMWF CONTINUE TO OFFER FAIRLY SUBSTANTIAL DIFFERENCES IN THE TIMING AND AMPLITUDE OF MID-UPPER LEVEL SHORTWAVES STREAMING IN OFF THE ERN PACIFIC AND ACROSS THE NRN/CNTRL PLAINS DURING THIS PERIOD. THIS RESULTS IN DIFFERENCES IN THE SURFACE FRONTS AND TIMING OF THEM AS WELL. ATTM, STILL OPTING TO NOT INSERT PRECIPITATION CHANCES INTO THE FCST AS IT WOULD BE RATHER DIFFICULT TO ASCERTAIN EXACTLY WHAT TIME PERIODS TO PUT THEM IN. ANY POPS LOOK LOW END (20/30 PCT) ATTM AND WL CHOOSE NOT TO BLANKET THIS PERIOD WITH SLT CHANCES ATTM AND KEEP FCST DRY WITH NEAR NORMAL TEMPS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 63 66 45 63 / 50 50 20 5 HUTCHINSON 58 62 42 63 / 60 40 20 5 NEWTON 59 65 44 63 / 60 50 20 5 ELDORADO 63 67 47 64 / 50 50 30 10 STROTHER FIELD 66 69 47 64 / 40 50 30 10 RUSSELL 52 54 39 62 / 80 40 10 5 GREAT BEND 54 56 40 62 / 70 40 10 5 SALINA 54 58 41 62 / 70 50 20 5 MCPHERSON 56 60 42 63 / 70 40 20 5 COFFEYVILLE 67 79 52 64 / 30 60 60 10 CHANUTE 67 75 51 64 / 30 60 60 10 IOLA 67 74 51 64 / 40 60 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT FOR CENTRAL KANSAS FROM LATE TONIGHT THROUGH MID MORNING THURSDAY. && 9/CARUSO
Hazardous weather outlook, May 12, 4:58 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT WED MAY 12 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 458 PM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. SOME OF THESE STORMS WILL BECOME SEVERE, AND CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND DAMAGING DOWNBURST WINDS TO 80 MPH. THE EXPECTED INSTABILITY AND WIND SHEAR PROFILES WILL BE CONDUCIVE FOR SOME SUPERCELL STORMS THROUGH THE EVENING. A FEW STORMS THAT DEVELOP NEAR THE SURFACE FRONT WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. A LARGER COMPLEX OF STORMS IS EXPECTED TO EVOLVE ACROSS CENTRAL KANSAS TONIGHT, WHICH MAY AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW SEVERE STORMS ARE STILL POSSIBLE UP THROUGH MIDNIGHT, HOWEVER THE GREATER RISK WILL TRANSITION TO LOCALLY HEAVY RAIN AFTER MIDNIGHT, MAINLY ACROSS CENTRAL KANSAS. THIS MAY RESULT IN SOME FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST KANSAS ON THURSDAY, WITH A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KANSAS. A FEW SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST KANSAS, WITH THE MAIN RISK BEING LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS, AND MAY BE NEEDED TONIGHT ACROSS PORTIONS OF SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/LAWSON
In the hours before
Local storm report, May 12, 8:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL PEABODY 38.17N 97.11W
05/12/2004 1.00 INCH MARION KS CO-OP OBSERVER
&&
LFWLocal storm report, May 12, 9:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0852 PM FUNNEL CLOUD 2 S ATTICA 37.21N 98.23W
05/12/2004 HARPER KS AMATEUR RADIO
&&
LFWLocal storm report, May 12, 9:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 2 S NEWTON 38.02N 97.34W
05/12/2004 1.75 INCH HARVEY KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 12, 9:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0908 PM TORNADO 5 ESE HARPER 37.26N 97.94W
05/12/2004 HARPER KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 12, 9:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0914 PM TORNADO 6 E ATTICA 37.24N 98.12W
05/12/2004 HARPER KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 12, 9:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0912 PM TORNADO 1 S DANVILLE 37.27N 97.89W
05/12/2004 HARPER KS AMATEUR RADIO
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:27 PM CDT | Tornado Warning | ICT | Harper | 63 min |
| May 12, 7:40 PM CDT | Tornado Warning | ICT | Harvey, Reno | 65 min |
| May 12, 7:52 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 53 min |
| May 12, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 57 min |
| May 12, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| May 12, 8:22 PM CDT | Tornado Warning | ICT | Harper | 53 min |
| May 12, 8:41 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 64 min |
| May 12, 9:11 PM CDT | Tornado Warning | ICT | Harper, Sumner | 64 min |
| May 12, 9:16 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 59 min |
| May 12, 9:48 PM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| May 12, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 52 min |
| May 12, 10:15 PM CDT | Flash Flood Warning | ICT | Kingman | 6 hr |
| May 12, 10:16 PM CDT | Tornado Warning | ICT | Sumner | 59 min |
| May 12, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 12, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 12, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 12, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 12, 11:59 PM CDT | Flash Flood Warning | ICT | Sedgwick, Sumner | 6 hr |
| May 13, 12:57 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| May 13, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 55 min |
| May 13, 1:59 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 13, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| May 13, 4:16 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
| May 13, 5:43 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 13, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| May 13, 8:55 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 65 min |
| May 13, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
| May 13, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| May 13, 6:36 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.